Alert archive / Massachusetts / Gale Watches in 2013

Gale Watch 5, NWS Boston/Norton, MA

January 25, 2013

NWS Boston/Norton, MA issued this gale watch at Jan 25, 2013, 4:19 PM EST. It took effect at Jan 26, 2013, 10:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 25, 2013, 4:19 PM EST (21:19 UTC)
In effect from
Jan 26, 2013, 10:00 PM EST
Expired
Jan 26, 2013, 3:51 AM EST
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Jan 25, 2:04 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 25, 2:04 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
204 PM EST FRI JAN 25 2013

.SYNOPSIS...
HIGH PRESSURE BUILDS ACROSS THE REGION THIS AFTERNOON. A COASTAL
STORM IS FORECAST TO PASS WELL OFFSHORE TONIGHT INTO SATURDAY
MORNING. A REINFORCING SURGE OF COLD AIR ARRIVES SAT NIGHT INTO
SUN. A WARMING TREND THEN FOLLOWS NEXT WEEK ALONG WITH SOME
UNSETTLED WEATHER AT TIMES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
155 PM UPDATE...
HIGH CLOUDS WILL CONTINUE TO THICKEN THIS AFTERNOON. NOTING LARGE
DECK OF CLOUDS FROM CENTRAL NY/PA WESTWARD THAT WILL WORK IN AHEAD
OF THE APPROACHING LOW. TEMPS HAVE REBOUNDED NICELY...UP TO THE
MID TEENS TO MID 20S FROM N-S AT 18Z. WINDS ARE ALSO DIMINISHING.

GRIDS WERE IN PRETTY GOOD SHAPE EARLY THIS AFTERNOON...BUT DID A
QUICK UPDATE FOR CURRENT TRENDS.

PREVIOUS DISCUSSION...
EXPECT HIGH AND MID CLOUDS TO PROGRESSIVELY BUILD OVER FROM THE W
IN ADVANCE OF A WAVE WHICH WILL EFFECT THE AREA TONIGHT...HOWEVER
PRECIP HOLDS OFF UNTIL AFTER THE EVENING COMMUTE WITH A FAIRLY
ROBUST SUBSIDENCE INVERSION APPARENT ON REGIONAL MODEL SOUNDINGS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
TONIGHT...
ROBUST SHORTWAVE WILL BE SHIFTING THROUGH THE REGION WITH THE BEST
ENERGY SLIDING THROUGH THE DELMARVA. GIVEN A FAIRLY DECENT
BAROCLINIC ZONE IN THIS REGION EXPECT GRADUALLY DEEPENING LOW PRES
TO REMAIN WITH THIS BAROCLINIC ZONE WELL S OF THE REGION UNTIL IT
RAPIDLY DEEPENS WELL OFFSHORE AND S OF NOVA SCOTIA. GIVEN THAT THE
BEST ENERGY/FGEN/JET DYNAMICS REMAIN WELL S AND CLOSER TO THE LOW
OMEGA OVER SRN NEW ENGLAND IS EXPECTED TO REMAIN RELATIVELY
LIGHT...GENERALLY NO MORE THAN 5 MICROBARS AN HOUR AS PREVIOUS
SHIFT NOTED.

ALONG WITH THIS WEAK LIFT... THE LOW WILL BE FAST MOVING AND THE
COLUMN IS QUITE DRY WITH DWPTS EXPECTED TO REMAIN IN THE SINGLE
DIGITS. THE LIFT IS ALSO FURTHER ALOFT THAN THE TYPICAL SNOW
GROWTH REGION. GIVEN ALL THESE FACTORS SNOW GROWTH LOOKS TO BE
VERY INEFFICIENT WITH AS THIS LOW MOVES WELL S.
THEREFORE...DESPITE THE VERY COLD TEMPERATURES WHICH WOULD SUGGEST
VERY DRY...HIGH RATIO SNOW...LIQUID QPF VALUES WILL REMAIN QUITE
LIGHT. GENERALLY LESS THAN 0.2 INCHES OF QPF IS EXPECTED IN ANY
LOCATION...WITH THE HIGHEST CHANCE FOR ANYWHERE NEAR THIS BEING
NANTUCKET AND THE OUTER ARM OF CAPE COD. USING A 20-25 TO ONE
RATIO...HAVE WIDESPREAD VALUES OF LESS THAN AN INCH INLAND. 1-2
INCHES POSSIBLE S OF A LINE FROM ABOUT HFD-BOS. WITH THE
POSSIBILITY OF 2 OR 3 INCHES OVER NANTUCKET. WILL LIKELY SEE A
FAIR AMOUNT OF COMPACTION WITH SMALL SNOW FLAKES. GIVEN THESE
VALUES AND THE WEAKENING TREND THE GUIDANCE HAS SHOWN OF
LATE...NOT CONFIDENT ENOUGH FOR AN ADVISORY FOR EVEN
NANTUCKET...BUT WILL HAVE TO MONITOR THROUGH THE DAY TODAY.

SAT...
LOW PRES QUICKLY MOVES WELL OFFSHORE AS IT DEEPENS...WRAPPING BEST
MOISTURE AND ENERGY AROUND IT AND PULLING IT OFFSHORE EARLY. GIVEN
THIS EXPECT SNOWFALL TO BE RAPIDLY COMING TO AN END THROUGH THE
EARLY MORNING HOURS. THE ONLY CAVEAT WILL BE THE OUTER ARM OF THE
CAPE AND POSSIBLY NANTUCKET WHERE COLD ADVECTION ABOVE THE SFC
COULD LEAD TO SOME OCEAN EFFECT SNOW SHOWERS LINGERING INTO THE
EARLY AFTERNOON. WILL NEED TO MONITOR THIS AS SOME LOCATIONS MAY
SEE HIGH ACCUMS OUTSIDE OF THE EFFECTS OF THE LOW ITSELF. EVEN
THESE SHOWERS SHOULD SHIFT MOSTLY OFFSHORE BY AFTERNOON AS
ISALLOBARIC FLOW WITH HIGH PRES MOVING IN FROM THE W SHIFTS THE
WINDS MORE TO THE W.

A SECOND ARCTIC BLAST IS EXPECTED TO MOVE IN WITH THIS HIGH PRES
THROUGHOUT THE DAY...HIGHS ONCE AGAIN REMAIN IN THE LOW TO MID
20S WITH WIND CHILL VALUES DIPPING INTO THE SINGLE DIGITS
ESPECIALLY IN THE HIGHER TERRAIN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGHLIGHTS...

* BLUSTERY AND COLD THROUGH SUNDAY
* MODERATING TEMPERATURES EARLY TO MID WEEK WITH A FEW PERIODS OF
  UNSETTLED WEATHER AS WELL
* TURNING COLDER TOWARD THE END OF THE WEEK

OVERVIEW...
MEDIUM RANGE GUIDANCE IN GOOD AGREEMENT ON OVERALL PATTERN INTO
EARLY NEXT WEEK AS MID LEVEL TROF MOVES INTO THE WESTERN CONUS
WITH RISING HEIGHTS OVER THE NORTHEAST. AS A RESULT WE HAVE HIGH
CONFIDENCE IN MODERATING TEMPS EARLY TO MID WEEK. HOWEVER...THERE
ARE NOTABLE DIFFERENCES IN THE HANDLING OF THIS TROF AS IT MOVES
EAST ACROSS THE CONUS. ECMWF AND ITS ENSEMBLE MEAN DEVELOPS A
SPLIT FLOW PATTERN WITH FASTER NORTHERN STREAM TROF MOVING INTO
THE NE TOWARD THE END OF THE PERIOD...WHILE GFS INDICATES MORE
PHASING OF NORTHERN AND SOUTHERN STREAM ENERGY WITH SLOWER FULL
LATITUDE TROF MOVING EAST ACROSS THE CONUS. THIS RESULTS IN
SIGNIFICANT DIFFERENCES IN SENSIBLE WX TOWARD THE END OF THE
PERIOD. MULTIPLE PERIODS OF UNSETTLED WEATHER IS EXPECTED NEXT
WEEK BUT WE HAVE LOW FORECAST CONFIDENCE IN TIMING/DETAILS OF
POTENTIAL PRECIP EVENTS NEXT WEEK.

SAT NIGHT INTO SUNDAY...
MID LEVEL TROF PASSAGE WILL BRING A REINFORCING SHOT OF COLD AIR
INTO SNE ALTHOUGH NOT QUITE AS COLD AS OUR RECENT STRETCH. MAINLY
DRY CONDITIONS BUT SOME OCEAN EFFECT SNOW SHOWERS POSSIBLE OVER
THE OUTER CAPE SAT NIGHT INTO EARLY SUNDAY. BLUSTERY NW WINDS WILL
GRADUALLY EASE LATE SUN INTO SUN NIGHT AS THE SFC HIGH BUILDS INTO
NEW ENG.

MONDAY INTO MONDAY NIGHT...
SFC HIGH PUSHES OFFSHORE WITH DEVELOPING WARM AIR ADVECTION
BRINGING MILDER TEMPS ALONG WITH INCREASING CLOUDS. EVENTUALLY
LOW LEVELS MOISTEN AND A PERIOD OF LIGHT SNOW AND MIXED PRECIP IS
EXPECTED MAINLY MON NIGHT...BUT MAY DEVELOP AS EARLY AS LATE MON
AFTERNOON W ZONES. MINOR SNOW ACCUM POSSIBLE. THE PRECIP WILL
GRADUALLY CHANGE TO RAIN IN THE COASTAL PLAIN OVERNIGHT WITH AREAS
OF FREEZING RAIN POSSIBLE IN THE INTERIOR. TEMPS RISING OVERNIGHT.

TUESDAY THROUGH THURSDAY...
A FEW PERIODS OF SHOWERS EXPECTED AS MILDER AIR CONTINUES TO MOVE
INTO REGION...BUT CONFIDENCE IN TIMING/DETAILS IS LOW. FASTER
ECMWF DRIES IT OUT WED/THU WITH COLDER AIR MOVING IN WHILE GFS IS
MILD AND WET. AT THIS POINT WE FAVORED A SOLUTION CLOSER TO ECMWF
SO WE LOWERED POPS TOWARD THE END OF THE PERIOD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT.
  MODERATE...30 TO 60 PERCENT.
  HIGH...GREATER THAN 60 PERCENT.

THROUGH 00Z...HIGH CONFIDENCE.
VFR. EXPECT CLOUDS TO LOWER FROM HIGH CIRRUS DURING THE AFTERNOON.
LOWER CLOUDS AT 4-5KFT TO MOVE INTO WESTERN AREAS AFTER 21Z.

TONIGHT...MODERATE TO HIGH CONFIDENCE.
EXPECT LOW CLOUDS AND PATCHY LIGHT SNOW TO MOVE ACROSS FROM W-E
TONIGHT. BEST CHANCE OF PRECIP WILL OCCUR ACROSS N CT/RI/SE MA.
EXPECT MAINLY VFR...THOUGH MAY SEE AREAS OF MVFR MAINLY S OF THE
MASS PIKE. ANY SNOW SHOULD TAPER OFF ACROSS S NH/W MA AFTER 09Z.

SATURDAY...HIGH CONFIDENCE.
SNOW ENDS MOST TERMINALS EARLY WITH VFR. MAY SEE SNOW SHOWERS AND
LOCAL CIGS OVER THE MID AND OUTER CAPE AND NANTUCKET THROUGH THE
AFTERNOON. N-NW WINDS INCREASE WITH 20-25 KT POSSIBLE.

KBOS TAF...GENERALLY HIGH CONFIDENCE IN TAF. LOWER CONFIDENCE IN
MVFR TONIGHT.

KBDL TAF...GENERALLY HIGH CONFIDENCE IN TAF. LOWER CONFIDENCE IN
MVFR TONIGHT.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SATURDAY NIGHT AND SUNDAY...HIGH CONFIDENCE. VFR...BUT AREAS OF
MVFR POSSIBLE OUTER CAPE THROUGH EARLY SUNDAY FROM OCEAN EFFECT
CLOUDS/SNOW SHOWERS. GUSTY NW WINDS...ESPECIALLY ALONG THE COAST.

MONDAY...MODERATE CONFIDENCE. VFR...BUT MVFR CONDITIONS MAY
DEVELOP BY LATE IN THE DAY IN THE CT VALLEY.

MON NIGHT AND TUESDAY...MODERATE CONFIDENCE. AREAS OF MVFR/IFR IN
LIGHT SNOW AND MIXED PRECIP...CHANGING TO RAIN IN THE COASTAL
PLAIN WITH AREAS OF FREEZING RAIN INTERIOR.

&&

.MARINE...
MODERATE CONFIDENCE THROUGH THE PERIOD.

WINDS AND SEAS HAVE DIMINISHED ACROSS THE WESTERN WATERS SO HAVE
ENDED THE SMALL CRAFT THERE. EXPECT WINDS TO CONTINUE TO DIMINISH
OVER THE EASTERN WATERS...BUT STILL ENOUGH GUSTS AND SEAS AT
AROUND 5 FT TO KEEP SMALL CRAFT GOING THROUGH THE REMAINDER OF THE
AFTERNOON.

CONDITIONS REMAIN BELOW SMALL CRAFT THRESHOLDS TONIGHT...BUT ONCE
WINDS SHIFT TO THE NW AGAIN SATURDAY...WINDS AND SEAS ARE EXPECTED
TO ELEVATE REACHING NEAR SCA VALUES ONCE AGAIN.

THE LATEST REPORTS FROM THE FERRIES HEADING OUT TO MARTHAS
VINEYARD AND NANTUCKET REPORTED NO FREEZING SPRAY...LIKELY AS THE
WINDS HAVE BEEN SLOWLY DIMINISHING. HAVE KEPT LIGHT FREEZING SPRAY
GOING INTO THIS AFTERNOON...BUT ALLOWED THE ADVISORY TO EXPIRE. THE
NEXT THREAT BEING SOME LIGHT FREEZING SPRAY WITH NW FLOW SATURDAY.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SAT NIGHT AND SUN...NW WIND GUSTS TO 25-30 KT WITH LOW PROB OF
MARGINAL GALES EASTERN WATERS. AREAS OF FREEZING SPRAY WITH OCEAN
EFFECT SNOW SHOWERS EAST OF CAPE COD. HIGH FORECAST CONFIDENCE.

MON AND TUE...WINDS BECOMING SW MON AFTERNOON PERSISTING INTO TUE
WITH SPEEDS BELOW SCA AND SUBSIDING SEAS.  WARMER AIR TEMPS WILL
ELIMINATE RISK OF ANY FREEZING SPRAY. HIGH FORECAST CONFIDENCE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR ANZ231-
     232-250-251-254-255.

&&

SYNOPSIS...KJC/DOODY
NEAR TERM...KJC/DOODY/EVT
SHORT TERM...DOODY
LONG TERM...KJC
AVIATION...KJC/DOODY/EVT
MARINE...KJC/DOODY/EVT
Hazardous weather outlook, Jan 25, 7:04 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
704 AM EST FRI JAN 25 2013

MAZ002>006-008>010-012-026-NHZ011-012-015-261215-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-SOUTHERN WORCESTER MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
704 AM EST FRI JAN 25 2013

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ007-011-013>024-RIZ001>008-261215-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN ESSEX MA-
EASTERN HAMPDEN MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
704 AM EST FRI JAN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>235-250-251-254>256-261215-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
704 AM EST FRI JAN 25 2013

...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-237-261215-
BOSTON HARBOR-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
704 AM EST FRI JAN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 3:52 AM ESTSmall Craft AdvisoryBOX12 hr
Jan 25, 11:23 AM ESTSmall Craft AdvisoryBOX5 hr
Jan 25, 4:19 PM ESTSmall Craft AdvisoryBOX59 hr

Nearby

Gale Watches in Massachusetts, 2013Every gale watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.